Alert archive / Vermont / Flash Flood Warnings in 2020

Flash Flood Warning 2, NWS Burlington, VT

June 30, 2020Addison County, Chittenden County, Vermont

NWS Burlington, VT issued this flash flood warning at Jun 30, 2020, 5:26 PM EDT for Addison County, Chittenden County, Vermont. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2020, 5:26 PM EDT (21:26 UTC)
Expired
Jun 30, 2020, 8:13 PM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

Counties Addison County, VT, Chittenden County, VT

The radar

The Burlington radar (KCXX), 28 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 6:00 PM EDTFLASH FLOOD3 Ne Monkton, VTROAD DAMAGE 700 TO 800 SECTION OF MOUNTAIN ROAD.
Jun 30, 6:00 PM EDTFLASH FLOOD3 Nne Monkton, VTROAD WASHOUT REPORTED BY MONKTON TOWN GARAGE ON STATES PRISON HOLLOW ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

497 
WGUS51 KBTV 302126
FFWBTV
VTC001-007-010130-
/O.NEW.KBTV.FF.W.0002.200630T2126Z-200701T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
526 PM EDT Tue Jun 30 2020

The National Weather Service in Burlington has issued a

* Flash Flood Warning for...
  North Central Addison County in central Vermont...
  South Central Chittenden County in northwestern Vermont...

* Until 930 PM EDT.

* At 526 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Starksboro, Hinesburg, Monkton Ridge, Monkton, Huntington and 
  South Hinesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 4429 7313 4431 7303 4432 7299 4430 7297
      4425 7297 4424 7301 4422 7307 4422 7313
      4427 7314

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...0.5-1 INCH IN 1 HOUR 

$$

Banacos
2 follow-up statements
699 
WGUS71 KBTV 302317
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
717 PM EDT Tue Jun 30 2020

VTC001-007-010130-
/O.CON.KBTV.FF.W.0002.000000T0000Z-200701T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Addison VT-Chittenden VT-
717 PM EDT Tue Jun 30 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT THIS 
EVENING FOR NORTH CENTRAL ADDISON AND SOUTH CENTRAL CHITTENDEN 
COUNTIES...

At 717 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain has 
fallen through 6 PM, but rainfall has since become more showery and 
less intense.

. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
Starksboro, Hinesburg, Monkton Ridge, Monkton, Huntington and South 
Hinesburg.

Water was reported over Sate Prison Hallow Rd in Startsboro around 
615 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 4428 7311 4431 7303 4431 7299 4430 7297
      4425 7297 4424 7301 4423 7307 4422 7311
      4427 7314

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...0.5-1 INCH IN 1 HOUR 

$$

Banacos
776 
WGUS71 KBTV 010013
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
813 PM EDT Tue Jun 30 2020

VTC001-007-010023-
/O.CAN.KBTV.FF.W.0002.000000T0000Z-200701T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Addison VT-Chittenden VT-
813 PM EDT Tue Jun 30 2020

...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL ADDISON AND 
SOUTH CENTRAL CHITTENDEN COUNTIES...

The heavy rain has ended and water has receded. Flooding is no 
longer expected to pose a threat. Please continue to heed any road 
closures.

LAT...LON 4428 7311 4431 7303 4431 7299 4430 7297
      4425 7297 4424 7301 4423 7307 4422 7311
      4427 7314

$$

Banacos

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:43 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 30, 3:43 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
343 PM EDT Tue Jun 30 2020

.SYNOPSIS...
Continued scattered showers and thunderstorms are possible again
on Wednesday as upper level low remains overhead. Hot weather is
expected on Wednesday with highs in the upper 80s to low 90s
before a weak cold front brings slightly cooler readings for the
upcoming holiday weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 340 PM EDT Tuesday...Increasing convective coverage this
afternoon will give way to largely beneficial rains across most of
VT and into areas of eastern NY. The heavier of these storms are
putting down around 1-1.5" of rain in an hour or so, therefore
continue to think the threat for isolated flooding may be possible
if locations see training storms. This threat will be highly
localized, and given recent dryness, likely minimal in impact
resulting in ponding of water in poor drainage areas along with
minor washouts possible. Tonight, expect low clouds and fog to
return as has happened the last couple nights with lows in the
around 60 mountains/mid 60s valleys. As upper level circulation
remains overhead again on Wednesday, anticipate similar evolution to
the day as today. Convective threat looks maybe slightly more
organized for Wednesday as temperatures warm into the upper 70s to
around 80, with CAPE values around 700-1000 J/kg and 15- 25kt of bulk
shear creeps into our western NY zones. Given better lapse rates and
layer deep shear, in addition to the threat for heavy rainfall,
briefly gusty winds may be possible as well. The nearly stationary
area of low pressure off the MA coastline will finally begin to
drift southward Wednesday night and we should finally see the return
of drier weather Wednesday night heading into Thursday. Nearly
similar low temps in the upper 50s/low 60s are expected Wednesday
night.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 340 PM EDT Tuesday...Hot weather expected Thursday as a
departing upper level system will allow for a ridge axis to shift
into our region. Warm air advection and mostly clear skies will
drive temperatures into the mid to upper 80s across the high terrain
and near 90 across the valleys. The influence of the ridge will
cause warming aloft, making conditions less favorable for showers
and thunderstorms. Thus, mostly dry conditions are expected Thursday
afternoon, though a few showers and storms could spark along the
mountain ridges mid-day. Looking at dewpoints, values should remain
in the low to mid 60s, which will bring heat indices to 92-93 in the
Champlain and St. Lawrence Valleys - just below advisory level.
Still, for prolonged activity, taking a few precautions and knowing
the signs of heat exhaustion is always beneficial.

The better focus for precipitation will be with a backdoor cold
front late into evening into the overnight hours. Upstream
instability and shear should allow storms to develop over southern
Quebec Province, aided by a jet streak aloft. The question becomes
whether that convection can sustain itself during the evening hours
as it heads into our environment of less shear, waning instability,
and lack of inflow ahead of the convection. The front will slowly
sag south and may not be clear of the area by Friday morning. Thus,
another warm night with upper 50s to mid 60s will be in store.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 340 PM EDT Tuesday...Still looking at some scattered convection
across the Adirondacks and south-central Vermont as a weak cold
front slowly sags south on Friday. Then, large scale ridging off to
the west tries to nose into our region, but will flatten as it comes
in. This will maintain northwest flow aloft that will allow weak,
embedded shortwaves to cross the area into the new week. With above
normal temperatures (mid to upper 80s) and dewpoints in the lower
60s, diurnally driven showers and thunderstorms will be possible
each day.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Through 18Z Wednesday...Mix of MVFR/VFR out there this
afternoon. Similar to yesterday, daytime convection will bring
chances for heavy rainfall and brief IFR visibilities across the
airspace this afternoon. Have included VCTS in all VT TAF sites
as timing of exact airport impact is difficult given cellular
nature of storms today. Tonight, expect aviation conditions to
deteriorate back down to MVFR/IFR once again as low level
moisture remains socked in place. Ceilings/visibilities will
lift towards 13/14z similar to today. Winds will be out of the
N/NW around 5-15kt this afternoon, trending light overnight
before increasing around 5-15kt again tomorrow.

Outlook...

Wednesday Night: VFR. Slight chance SHRA, Slight chance TSRA.
Thursday: VFR. Slight chance SHRA, Slight chance TSRA.
Thursday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Friday: Mainly VFR, with areas MVFR possible. Slight chance SHRA.
Friday Night: VFR. Slight chance SHRA.
Independence Day: VFR. Slight chance SHRA.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. Slight chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...LaRocca
NEAR TERM...LaRocca
SHORT TERM...Haynes
LONG TERM...Haynes
AVIATION...LaRocca
Hazardous weather outlook, Jun 30, 3:40 AM EDT, 13 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
340 AM EDT Tue Jun 30 2020

NYZ026>031-034-035-087-VTZ001>012-016>019-010745-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
340 AM EDT Tue Jun 30 2020

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 30, 2:08 PM EDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Burlington VT
208 PM EDT Tue Jun 30 2020

VTZ010-012-019-302015-
Orange-Windsor-Eastern Rutland-
Including the cities of Bradford, Randolph, Springfield,
White River Junction, East Wallingford, and Killington
208 PM EDT Tue Jun 30 2020

...Very Heavy Downpours Expected Across South Central Vermont...

Expect showers and thunderstorms to continue across much of south
central Vermont, mainly over much of Orange County, northern
Windsor County, and portions of eastern Rutland County through
400 pm this afternoon. Activity is moving southwest and any of the
showers or storms could produce a half inch to one inch of rain in
a very short period of time. Additional showers and thunderstorms
over west central New Hampshire will be moving into south central
Vermont and additional rainfall is expected. This could result in
ponding of water on roadways and low lying areas as well as sharp
rises on area waterways. Seek shelter as storms approach and do
not drive through flooded roads.

Evenson
Special weather statement, Jun 30, 3:08 PM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Burlington VT
308 PM EDT Tue Jun 30 2020

NYZ035-VTZ008>012-018-302000-
Eastern Essex-Western Rutland-Windsor-Washington-Western
Addison-Eastern Addison-Orange-
308 PM EDT Tue Jun 30 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX...WEST
CENTRAL ORANGE...SOUTHERN ADDISON...NORTH CENTRAL RUTLAND...
NORTHWESTERN WINDSOR AND SOUTHWESTERN WASHINGTON COUNTIES...

At 306 PM EDT, a strong thunderstorm was located over Roxbury,
Vermont moving southwest at 15 mph.

Frequent lightning, heavy downpours, and wind gusts to 30 mph can be
expected with this storm. Rainfall amounts of a half inch to one
inch in a short period of time are possible.

Locations impacted include...
Middlebury, Cornwall, Braintree Hill, Sudbury, Weybridge, Salisbury,
Lincoln, Orwell, Randolph, Rochester, Whiting, Granville, Goshen,
Hancock, Shoreham, Warren, Ripton, Northfield, Roxbury and Leicester.

LAT...LON 4417 7267 4393 7257 4376 7329 4401 7341
TIME...MOT...LOC 1906Z 071DEG 23KT 4404 7273

Evenson
Special weather statement, Jun 30, 3:24 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Burlington VT
324 PM EDT Tue Jun 30 2020

VTZ011-019-302100-
Western Rutland-Eastern Rutland-
Including the cities of Rutland, East Wallingford, and Killington
324 PM EDT Tue Jun 30 2020

...Localized Flooding Possible Over Parts Of Rutland County...

Showers and isolated thunderstorms have produced localized heavy
rain over parts of Rutland County Vermont today. Areas west and
north of the town of Rutland may have already seen at least an
inch of rain this afternoon. Additional showers and thunderstorms
moving in from the northeast this afternoon may produce an
additional half inch to an inch of rain. This could result in
ponding of water on roadways, localized field flooding, and sharp
rises on area waterways. Do not drive through flooded roadways.

Evenson
Special weather statement, Jun 30, 3:30 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Burlington VT
330 PM EDT Tue Jun 30 2020

VTZ012-019-302030-
Eastern Rutland-Windsor-
330 PM EDT Tue Jun 30 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUTLAND AND
SOUTHWESTERN WINDSOR COUNTIES...

At 327 PM EDT, a strong thunderstorm was located over West Windsor
in Windsor County Vermont, moving southwest at 15 mph.

Frequent lightning, heavy downpours, and wind gusts to 30 mph can be
expected with this storm. Rainfall amounts of a half inch to one
inch in a short period of time are possible. Do not drive your
vehicle through flooded roadways. Seek safe shelter as this storm
approaches.

Locations impacted include...
Chester, Woodstock, Windsor, Mount Holly, Ludlow, Cavendish, Andover,
Weston, Ludlow Village, Perkinsville Village, Ascutney, Reading,
Baltimore, Weathersfield, West Windsor, Mount Tabor, Springfield,
Plymouth, Hartland and Perkinsville.

LAT...LON 4325 7281 4326 7282 4330 7282 4330 7287
      4336 7294 4358 7252 4347 7239 4340 7240
      4323 7261 4322 7269
TIME...MOT...LOC 1927Z 049DEG 12KT 4346 7252

Evenson
Special weather statement, Jun 30, 3:53 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Burlington VT
353 PM EDT Tue Jun 30 2020

VTZ008-010-302015-
Washington-Orange-
353 PM EDT Tue Jun 30 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ORANGE AND CENTRAL
WASHINGTON COUNTIES...

At 352 PM EDT, a strong thunderstorm was located over Plainfield
Vermont in Washington County, moving southwest at 15 mph.

Frequent lightning, heavy downpours, pea size hail, and wind gusts
to 30 mph can be expected with this storm. Rainfall amounts of a
half inch to one inch in a short period of time are also possible.
Do not drive your vehicle through flooded roadways. Seek safe
shelter as this storm approaches.

Locations impacted include...
Barre, Montpelier, Barre Town, Plainfield, Moretown, Websterville,
East Montpelier, Barre City, Berlin, E F Knapp State Airport,
Northfield Village, Orange, Williamstown, Northfield, Calais,
Middlesex, Marshfield, Riverton, West Berlin and Upper Graniteville.

LAT...LON 4433 7245 4417 7235 4410 7261 4426 7274
TIME...MOT...LOC 1952Z 062DEG 22KT 4422 7251

Evenson
Special weather statement, Jun 30, 4:24 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Burlington VT
424 PM EDT Tue Jun 30 2020

VTZ005-008-009-017-018-302115-
Eastern Chittenden-Western Chittenden-Washington-Western
Addison-Eastern Addison-
424 PM EDT Tue Jun 30 2020

...LOCALIZED FLOODING POSSIBLE OVER PARTS OF SOUTHERN CHITTENDEN
AND NORTHEAST ADDISON COUNTY...

At 419 PM EDT, a line of showers and isolated thunderstorms was
moving southwest across southern Chittenden and northeast Addison
counties in Vermont. A storm report from Huntington, Vermont
indicated 2.52 inches of rain had fallen in the area and with
additional rainfall of a half inch to inch this afternoon...
localized flooding is possible. Watch for the ponding of water on
roadways, field flooding, and sharp rises on area waterways.

Locations impacted include...
Starksboro, Hinesburg, Huntington, Buels Gore, Bristol, Monkton
Ridge, Lincoln, Monkton, New Haven, Fayston, Richmond, Duxbury,
Bolton, Jerusalem, South Lincoln, East Monkton, Hanksville, New Haven
Mills, West Lincoln and Huntington Center.

LAT...LON 4436 7286 4407 7296 4408 7315 4436 7311
TIME...MOT...LOC 2019Z 089DEG 1KT 4431 7301

Evenson

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 1:33 PM EDTSpecial Weather StatementBTVAddison57 min
Jun 30, 3:08 PM EDTSpecial Weather StatementBTVAddison52 min
Jun 30, 3:30 PM EDTSpecial Weather StatementBTVWindsor60 min
Jun 30, 3:53 PM EDTSpecial Weather StatementBTVWashington22 min
Jun 30, 4:24 PM EDTSpecial Weather StatementBTVAddison51 min

Nearby

Flash Flood Warnings in Vermont, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.